Vaping, as explained above, involves the inhalation of a number of chemicals and elements found in the vaping liquid or wax or created when the vaping liquid or wax is heated.
Stephen Broderick, Johns Hopkins lung cancer surgeon, says “By now, it seems pretty clear that using e-cigarettes, or vaping, is bad for your lungs. In the last 24 to 36 months, I’ve seen an explosive uptick of patients who vape… we simply don’t know the short- or long-term effects yet and which e-cigarette components are to blame.’21
In January 2018, the National Academies of Science, Engineering and Medicine released a consensus study report that reviewed over 800 different studies and concluded that e-cigarettes [vaping] causes health risks4.
The American Lung Association has stated that the inhalation of harmful chemicals [from vaping] can cause irreversible lung damage and lung disease13.
The impact of E-cigarettes on the lung and health affects are explained below:
Diseases caused by E-cigarettes /Vaping
Bronchiolitis obliterans also known as “popcorn lung”
This is a condition that damages the small airways of the lungs resulting in coughing and shortness of breath. It can also lead to chest pain.
This condition can cause lasting damage to the lungs.
It get’s its common name from the fact that it was it was discovered when popcorn factory workers were getting sick. The reason was a chemical called diacetyl that was added to give a buttery flavour.
Diacetyl is banned in the UK & EU but is still added world wide including in the US to vape juices to give a buttery flavour such as in popcorn, custard and sweet dessert flavours.
E-cigarette Vaping product use Associated Long Injury (EVALI)
E-cigarette Vaping product use Associated Long Injury (EVALI) which is also called Vaping Associated Pulmonary Injury (VAPI) is an acute or subacute respiratory illness with damage to the lungs that can be severe and life-threatening16, 17, 20.
As of 18 February 2020 there were almost 3,000 hospitalised cases or deaths due to EVALI in the US, most of whom were under 35 years old. The age range is not surprising because in US the largest group of vapers are young people.
The vast majority of patients (95%) have coughs, chest pain, and shortness of breath. Additional symptoms include fever, chills, and weight loss (85% of patients), abdominal pain, nausea, vomiting, and diarrhea (77% of patients). These can be the initial symptoms before serious breathing and lung issues are noticed which require oxygen. Symptoms usually progress in severity over one to two weeks
Research showed that all the patients had Vitamin E Acetate in their lungs5 and many had THC in their lungs5 and these are assumed to be part of the cause. In the US Vitamin E Acetate has been removed from some products and there has been a decline in cases19.
Chemicals in Vaping liquid and their affect on the lungs
- Vitamin E acetate5 – this is a toxin of concern to Center for Disease Control and Prevention (CDC), due to its ability to remain in the lungs for long periods of time, and therefore cause complications in the lungs. This may be the cause of E-cigarette Vaping product use Associated Long Injury (EVALI) since all cases of EVALI had this in their lungs19
- THC5 – This may be the cause of EVALI
- Diacetyl7 – High levels of exposure to diacetyl can lead to the serious lung disease bronchiolitis obliterans also known as “popcorn lung”
- Acetyl propionyl7 – known to cause respiratory distress and disease
- Formaldehyde 21 – This is known to cause lung disease and contribute to heart disease
- Propylene glycol11, 12 – known to cause irritation to the lungs and eyes and may cause issues for people with asthma and emphysema. In the long term can develop into asthma
- Volatile chemical compounds14 – can cause eye, nose and throat irritation, headaches and nausea, and can damage the liver, kidney and nervous system
- Heavy metals3, 18 – these are known to cause respiratory distress and disease. Metal-induced toxicity in the lung can result in long-term scarring of the lungs
- Ultrafine particles8 – these can be inhaled deep into the lungs and may exacerbate conditions such as asthma and emphysema and could lead to a heart attack